Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Goodland, KS

May 26, 2000Gove County, Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2000, 7:31 PM CDT for Gove County, Logan County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2000, 7:31 PM CDT (00:31 UTC)
Expired
May 26, 2000, 8:30 PM CDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Gove County, KS, Logan County, KS

What was reported inside it

TimeReportWhereRemark
May 26, 7:35 PM CDTThunderstorm Wind 52 EGrinnell, KS
May 26, 7:35 PM CDTHail 0.88Grinnell, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 7:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS53 KGLD 270031
SVRGLD
KSC063-109-270130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 731 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHEAST OF OAKLEY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAINFIELD AROUND 820 PM CDT
  GOVE AROUND 825 PM CDT
  PARK AROUND 830 PM CDT

* ANOTHER LOCATION IN THIS WARNING IS...OAKLEY.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

$$

SKIPPER

LAT...LON 3912 10090 3902 10096 3885 10033 3911 10024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:27 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 26, 3:27 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT FRI MAY 26 2000

...FORECAST CONCERNS ARE CHANCES OF PRECIP TONIGHT AND TEMPS INTO
THE EXTENDED...

OVERALL THE ETA INITIALIZED BEST AT THE SURFACE TO THE LEE OF THE
ROCKIES FROM CANADA TO THE MEXICAN BORDER. IN THE WEST ALL MODELS
DOING A FAIR JOB WITH THE AVN AND ETA DOING SLIGHTLY BETTER WITH LOW
PRESSURE CENTER EXTENDING UP FROM THE GULF OF BAJA. ALL MODELS TOO
COOL AT H85 IN THE CENTRAL HIGH PLAINS...WITH THE AVN DOING A BETTER
JOB IN THE SOUTHERN PLAINS. AT H5 THE NGM AND AVN ARE TOO AMPLIFIED
WITH THE RIDGE IN THE CENTRAL MISSISSIPPI VALLEY. NGM IS TOO FLAT
WITH TROUGH EXTENDING SOUTH FROM GREAT BASIN. OUT TO 18Z THE NGM IS
NOT TRACKING THE SURFACE LOW IN THE CENTRAL PLAINS WELL AT ALL. THE
AVN IS A LITTLE BIT TOO FAR EAST...WITH THE ETA BY FAR DOING A
SUPERIOR JOB. WITH THE PAST TRACK RECORD AND CURRENT MODEL TRENDS
WILL GO WITH AN ETA/AVN SOLUTION...LEANING MORE HEAVILY TOWARDS THE
ETA.

FOR TONIGHT...18Z ETA HAS CUT BACK ON QPF FIELDS FOR THE EASTERN
PORTIONS OF THE CWA. THIS IS SUPPORTED BY OMEGA FIELDS MOVING
FARTHER SOUTH AND A DECREASE IN THUNDERSTORM ACTIVITY. HOWEVER...H7
VORT AXIS AND CORRESPONDING REGION OF BL THETA-E CONV PASS THROUGH
REGION OVERNIGHT WITH LINGERING INSTABILITY. THIS SHOULD SUPPORT
THUNDERSTORM ACTIVITY EARLY THIS EVENING. INTO SUNDAY...AVN H7 AND
H85 TEMPS ARE NOT IN AGREEMENT. IN THIS TIME OF YEAR H7 IS NOT AN
UNREASONABLE MIXING DEPTH AND H85 TEMPS ARE 3-5C TOO LOW FOR THE
PROGGED H7 TEMPS. THE 60HR ETA SUPPORTS THIS ALSO SO WILL GO CLOSE
TO FWC TEMPS FOR SUNDAY...AND SLIGHTLY BELOW IN THE EAST WHERE
COOLER H7 TEMPS EXIST.

IN THE EXTENDED...THE MRF HAS BEEN MORE CONSISTENT AS OF LATE ON A
RUN TO RUN BASIS...AND FEEL THAT THE ECMWF SOLUTION IS TOO FAST AND
BRINGS SURFACE LOW TOO FAR SOUTH INTO H5 RIDGE. WILL CONTINUE WITH
THE MRF SOLUTION. ON MONDAY NIGHT WILL CONTINUE WITH A CHANCE OF
PRECIP IN SPITE OF MODEL QPF FIELDS. COLD FRONT WILL PASS THROUGH
LATE MONDAY...DROPPING H7 TEMPS FROM 18C TO LESS THAN 8C. WITH
MOISTURE WRAPPING AROUND LOW AND GOOD CAPE AVAILABLE...THIS FEATURE
SHOULD BE A GOOD INITIATOR FOR CONVECTIVE ACTIVITY.

.GLD...NONE.

SVEN

In the hours before

Local storm report, May 26, 6:07 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT FRI MAY 26 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    6 NW MC ALLASTER          KS   .75 INCH HAIL
05/26/00   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

SULLIVAN
Local storm report, May 26, 6:10 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT FRI MAY 26 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    4 E ATWOOD                KS   .75 INCH HAIL
05/26/00   RAWLINS                        REPORTED BY PUBLIC.

SULLIVAN
Local storm report, May 26, 6:12 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT FRI MAY 26 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    5 NE STRATTON             NE   .75 INCH HAIL
05/26/00   HITCHCOCK

SULLIVAN
Local storm report, May 26, 7:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT FRI MAY 26 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    9 S ACHILLES              KS   .75 INCH HAIL
05/26/00   RAWLINS

0515 PM    25 SW OBERLIN             KS   .75 INCH HAIL
05/26/00   DECATUR

0530 PM    3 N REXFORD               KS   .75 INCH HAIL
05/26/00   THOMAS

0530 PM    30 NW HOXIE               KS   .75 INCH HAIL
05/26/00   SHERIDAN

0557 PM    4 N HOXIE                 KS   .75 INCH HAIL
05/26/00   SHERIDAN

0600 PM    NEW ALMELO                KS   .75 INCH HAIL
05/26/00   NORTON

0602 PM    LENORA                    KS   .75 INCH HAIL
05/26/00   NORTON
Special weather statement, May 26, 7:20 PM CDT, 11 minutes before
KSZ004-015-016-028-029-042-270700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT FRI MAY 26 2000

...SEVERE THUNDERSTORM WATCH VALID UNTIL 1 AM CDT FOR PORTIONS OF
NORTHWEST AND NORTH CENTRAL KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES IN KANSAS;

GOVE...GRAHAM...LOGAN...NORTON...SHERIDAN AND WICHITA.

A LINE OF THUNDERSTORMS ARE MOVING EAST ACROSS NORTHWEST KANSAS
INTO CENTRAL KANSAS. THESE STORMS ARE MOVING THROUGH UNSTABLE AIR
AND WILL CONTINUE TO PRODUCE SEVERE THUNDERSTORMS.

HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 80 MPH ARE
POSSIBLE WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

&&

SVEN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:05 PM CDTSevere Thunderstorm WarningGLDGraham60 min
May 26, 7:11 PM CDTSevere Thunderstorm WarningGLDSheridan59 min
May 26, 8:02 PM CDTSevere Thunderstorm WarningGLDGraham58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.